Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Flagstaff, AZ

August 21, 2014Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2014, 1:02 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 1:02 PM MST (20:02 UTC)
Expired
Aug 21, 2014, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WGUS55 KFGZ 212002
FFWFGZ
AZC005-212300-
/O.NEW.KFGZ.FF.W.0016.140821T2002Z-140821T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
102 PM MST THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 1251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT UP TO ONE AND ONE QUARTER INCH OF RAIN HAD FALLEN OVER THE PAST 
HOUR OVER THE PROSPECT VALLEY DRAINAGE WITHIN THE GRAND CANYON.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA AS ADDITIONAL THUNDERSTORMS CONTINUE TO MOVE IN FROM THE 
SOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...COLORADO 
RIVER...MOHAWK CANYON...PROSPECT VALLEY AND ALBERS WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS NORMALLY DRY WASHES.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH WHEN HIKING.

&&

LAT...LON 3618 11316 3618 11312 3620 11310 3624 11302
      3624 11296 3596 11299 3595 11312 3617 11318

$$

AT
2 follow-up statements
915 
WGUS75 KFGZ 212137
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST THU AUG 21 2014

AZC005-212300-
/O.CON.KFGZ.FF.W.0016.000000T0000Z-140821T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
237 PM MST THU AUG 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
EXTREME WEST CENTRAL COCONINO COUNTY...

AT 227 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN HAD LARGELY ENDED OVER THE PROSPECT VALLEY DRAINAGE. THE 
RAIN STOPPED JUST AFTER 2 PM. HOWEVER...RADAR ESTIMATES THAT JUST 
OVER TWO AND ONE HALF INCHES OF RAIN FELL IN THE DRAINAGE WITHIN A 
TWO HOUR PERIOD.

PERSONS WITHIN THE MOHAWK CANYON AND PROSPECT VALLEY DRAINAGES OF 
THE GRAND CANYON SOUTH OF THE COLORADO RIVER SHOULD BE ALERT FOR 
RAPIDLY FLOWING WATER IN NORMALLY DRY WASHES THROUGH 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COLORADO RIVER...MOHAWK CANYON...PROSPECT VALLEY AND ALBERS WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS NORMALLY DRY WASHES.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY ANY MEANS.

&&

LAT...LON 3618 11316 3618 11312 3620 11310 3624 11302
      3624 11296 3596 11299 3595 11312 3617 11318

$$

AT
363 
WGUS75 KFGZ 212258
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 PM MST THU AUG 21 2014

AZC005-212306-
/O.EXP.KFGZ.FF.W.0016.000000T0000Z-140821T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
358 PM MST THU AUG 21 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR EXTREME WEST
CENTRAL COCONINO COUNTY...

THE FLASH FLOOD WARNING FOR THE MOHAWK CANYON...PROSPECT VALLEY AND 
ALBERS WASH IN COCONINO COUNTY WILL EXPIRE AT 400 PM MST. 

LAT...LON 3618 11316 3618 11312 3620 11310 3624 11302
      3624 11296 3596 11299 3595 11312 3617 11318

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:57 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 9:57 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
957 AM MST THU AUG 21 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA TODAY AND
TONIGHT...ENHANCING SHOWER AND THUNDERSTORM ACTIVITY. DRIER AIR
BEHIND THIS LOW WILL FILTER INTO ARIZONA ON FRIDAY AND SATURDAY WITH
A GRADUAL DOWN TURN IN STORM ACTIVITY FORECAST INTO THE WEEKEND.

&&

.UPDATE/DISCUSSION...
PRECIPITATION CHANCES WERE INCREASED FOR TODAY NORTHEAST OF THE
MOGOLLON RIM...WHERE THERE SHOULD BE SOMEWHAT OF A RAIN SHADOW
EFFECT AT LEAST INITIALLY BUT UPWARD MOTION ASSOCIATED WITH THE
APPROACHING LOW SHOULD PRODUCE SOME RAIN. OTHERWISE...SOME MINOR
CHANGES WERE MADE TO WINDS FOR TODAY.

EXPECT MOST AREAS TO RECEIVE RAIN AT LIGHT TO MODERATE RATES
TODAY/TONIGHT...THOUGH SOME LOCATIONS COULD RECEIVE HEAVY
PRECIPITATION ESPECIALLY AT THE LEADING EDGE OF THE DEVELOPING
RAIN SHIELD. LOCATIONS WHICH HAVE SEEN LARGE AMOUNTS OF RAIN IN
RECENT DAYS SHOULD BE ALERT FOR THE POSSIBILITY OF LOCALIZED
FLOODING THROUGH THIS EVENING.

&&

.PREVIOUS DISCUSSION /330 AM MST/...
THE UPPER LOW IS CENTERED NEAR SAN DIEGO THIS MORNING
WITH PLENTY OF MID AND UPPER LEVEL MOISTURE FLOWING NORTHWARD INTO
ARIZONA AHEAD OF THE SYSTEM. SHOWER AND THUNDERSTORM ACTIVITY SHOULD
DEVELOP LATER TODAY AS THE LOW APPROACHES...WITH LIFT INCREASING
OVER YAVAPAI AND COCONINO COUNTIES BY LATE AFTERNOON. THE LOW CENTER
IS THEN FORECAST TO SLOWLY WEAKEN AS IT PASSES THROUGH NORTHERN AZ
LATE TONIGHT THROUGH FRIDAY. AS THE COLD CORE OF THE LOW MOVES
THROUGH...SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE
OVERNIGHT AND INTO FRIDAY MORNING FOR MOST AREAS...SHIFTING INTO
MAINLY EASTERN AZ BY FRIDAY AFTERNOON. OVERALL MOISTURE LEVELS WITH
THIS EVENT ARE LOWER THAN OUR OTHER RECENT HEAVY RAIN EVENTS...BUT
THERE WILL STILL BE A THREAT OF LOCALIZED HEAVY RAIN WHICH COULD
LEAD TO FLOODING...ESPECIALLY SINCE MANY AREAS ALREADY HAVE
SATURATED GROUND CONDITIONS.

SATURDAY INTO EARLY NEXT WEEK...TROUGHING OVER THE NORTHWESTERN U.S.
WILL BRING DRIER WESTERLY FLOW INTO NORTHERN ARIZONA. DEEPER
MOISTURE IS PUSHED SOUTH OF OUR AREA...SO THE CHANCE OF STORMS LOOKS
LOW AT THIS TIME...IN THE 10-30 PERCENT RANGE. HOWEVER...SOME OF
THIS MOISTURE COULD GET PULLED NORTHWARD AS THE TROUGH DIGS DOWN
TOWARD THE SOUTHWEST...SO RAIN CHANCES INCREASE A BIT AS WE HEAD
INTO NEXT WEEK.

&&

.AVIATION...
FOR THE 18Z PACKAGE...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
FROM SOUTH TO NORTH OVER NORTHERN ARIZONA TODAY AND THIS
EVENING...WITH REDUCED VSBY IN TSRA AND ERRATIC OUTFLOW WIND GUSTS
TO 30 KTS AS THE PRIMARY IMPACTS. AFTER 04Z...SCATTERED TO
NUMEROUS STORMS WILL CONTINUE NORTH AND EAST OF THE MOGOLLON
RIM...WITH SCATTERED STORMS ELSEWHERE. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........AT/JJ
AVIATION.......BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 21, 3:53 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 AM MST THU AUG 21 2014

AZZ004>018-037>040-220500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
353 AM MST THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN CALIFORNIA INTO
ARIZONA BY THIS EVENING. LIFT AHEAD OF THE LOW ALONG WITH A MODEST
MOISTURE INCREASE IS EXPECTED TO LEAD TO WIDESPREAD AREAS OF RAIN
AND THUNDERSTORMS TODAY AND TONIGHT...ESPECIALLY ACROSS YAVAPAI
AND COCONINO COUNTIES. SATURATED GROUND...ESPECIALLY IN YAVAPAI
COUNTY...COULD ENHANCE THE THREAT OF LOCALIZED FLOODING SHOULD ANY
AREAS OF MODERATE TO HEAVY RAIN DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:21 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 21, 2:56 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.